Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 89, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 5, 1997, 3:11 PM EDT for Georgetown County, South Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 1997, 3:11 PM EDT (19:11 UTC)
- Expired
- Aug 5, 1997, 4:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1722 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
826 WUUS1 KILM 051912 RRA SVRILM SCC043-052000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 311 PM EDT TUE AUG 5 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...SOUTHERN GEORGETOWN COUNTY DOPPLER RADAR DETECTED A CLUSTER OF SEVERE THUNDERSTORMS SOUTH OF A LINE EXTENDING FROM ANDREWS TO GEORGETOWN. THE STORMS ARE MOVING SOUTHEAST 20 MPH. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:33 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 5, 2:33 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 233 PM EDT TUE AUG 5 1997 RDU: RECOMMEND 30 POP FOR EARLY TONIGHT. PARTLY CLOUDY TONIGHT AND WED. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP FOR SHOWERS/PSBL TSTM THU. CAE: RECOMMEND 20 POP FLO AND 30 POP MYR FOR EARLY TONIGHT. PARTLY CLOUDY TONIGHT AND WES. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP AT FLO/MYR FOR SHOWERS/PSBL TSTM THU. DISCUSSION: KLTX WSR-88D SHOWING WIDELY SCATTERED THUNDERSTORMS DEVELOPING EARLY THIS AFTERNOON ALONG WEAK SFC COLD FRONT EXTENDING FROM ILM WESTWARD THROUGH DARLINGTON COUNTY SC. PROGRESS OF THIS FRONT WILL BE SLOW AND WITH H5 TROUGH OVER REGION AND SUFFICIENT MOISTURE FOR TSTMS...SHOULD THE CHANCE FOR TSTMS INTO EARLY TONIGHT. WILL NEED TO WATCH FOR POSSIBILITY OF PATCHY DENSE FOG LATE TONIGHT AS FRONT SLIPS BY AND SKIES CLEAR OUT WITH LIGHT WINDS. BROAD H5 TROUGH WILL REMAIN OVER EASTERN US THROUGH THURS AND H5 VORTICITY MAXIMA WILL ROTATE AROUND THE TROUGH TO THE NORTH OF OUR REGION. NGM APPEARS TO MOVE SFC HIGH TOO RAPIDLY EASTWARD ACROSS OH VALLEY TO EAST COAST AND FAVOR ETA POSITION. MODELS FORECAST LOW PRESSURE WAVE TO DEVELOP ON FRONT IN GA BY LATE WED AND TRACK IT EASTWARD. OUR REGION GETS INTO LIGHT OVERRUNNING SITUATION BY THURS AND APPEARS CLOUDCOVER SHOULD INCREASE WED NIGHT AND THURS AS SHOWN BY FWC GUIDANCE. LOW LEVEL ONSHORE FLOW THU AND COSTAL TROUGH/FRONT APPROACHES THE COASTLINE. AVN LOOKS TOO FAR EAST WITH COASTAL TROUGH/FRONT THURS. WITH SOME H5 PVA ALSO ON THU A 30 POP LOOKS REASONABLE. TEMPS LOOK REASONABLE THROUGH THE PERIOD ON GUIDANCE AND WILL GENERALLY SPLIT DIFFERENCE BETWEEN FWC/FAN AND UNDERCUT FWC SLIGHTLY ON THURS. FOR COASTAL WATERS...WINDS AND SEAS WILL STAY BELOW SCA THROUGH THU. TONIGHT..VARIABLE DIRECTION DUE TO FRONT EARLY...BECOMING N AROUND 10 KT AFTER MIDNIGHT. CAE...MAY WANT TO CONTINUE SPLIT AT CAPE ROMAIN TONIGHT DUE TO PROGRESS OF FRONT. WED..NORTH BECOMING NORTHEAST. WED NIGHT..NORTHEAST WIND BECOMING EAST. THURS..EAST WIND BECOMING SOUTHEAST. ILM 068/084 066/081 065 301 FLO 066/086 066/082 064 201 GROH
In the hours before
Local storm report, Aug 5, 3:06 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
303 PM EDT THU JUL 24 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
235 PM 3 N TABOR CITY NC .75 HAIL
08/05/97 COLUMBUS DIME SIZE REPORTED BY
PUBLIC
GROH/DCHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:42 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.